Thunderstorm Wind, Wayne
- When
- June 1, 6:00 PM CST
- Where
- Wayne County, Sewal
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.630, -93.300
Thunderstorms developed over southern Iowa. For the most part, they were not severe, however one storm produced a microburst in Wayne County at Sewal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms developed over southern Iowa. For the most part, they were not severe, however one storm produced a microburst in Wayne County at Sewal. The winds damaged several buildings and caused tree limb damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 1, 5:42 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT SUN JUN 1 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... SFC HIGH PRESSURE IN CONTROL OF THE AREA...WITH A VERY WEAK SHORTWAVE SLIDING SOUTHEAST OUT OF THE NORTHERN PLAINS SPARKING SOME ISOLATED CONVECTION ACROSS THE CENTRAL CWA. EXPECT ACTIVITY TO AGAIN DIE OFF WITH SUNSET...AND SKIES TO BECOME MOSTLY CLEAR FOR A WHILE BY LATE EVENING. SFC HIGH THEN SLIDES SOUTHEAST WITH RETURN FLOW SETTING UP ACROSS THE WESTERN PORTION OF THE CWA LATE TONIGHT. AS THETA-E RIDGE PUSHES NORTHWARD...AND MOISTURE INCREASES MAY SEE A FEW THUNDERSTORMS DEVELOP LATE TONIGHT ACROSS THE FAR SOUTHWEST. HOWEVER BETTER CHANCES WILL COME INTO MONDAY AS MOISTURE BEHIND NORTHWARD MOVING WARM FRONT. NOSE OF THETA-E RIDGE PUSHES INTO SOUTHERN HALF OF CWA...WITH BETTER INSTABILITY AND STEEPER LAPSE RATES DEVELOPING THROUGH THE AFTERNOON HOURS. DECENT 0-6 KM BULK SHEAR VALUES IN THE 50-65KT RANGE BY 00Z TUESDAY. AS WEAK WAVES CONTINUE TO MOVE EAST FROM THE ROCKIES...EXPECT SOME THUNDERSTORM ACTIVITY ACROSS THE AREA BY THE AFTERNOON HOURS INTO THE EARLY EVENING HOURS...WITH ANOTHER ROUND/DEVELOPING MCS EXPECTED BY LATE EVENING INTO THE OVERNIGHT HOURS AS ANOTHER SHOT OF ENERGY ROTATES THROUGH THE AREA. WEAK SFC FEATURES REMAIN IN PLACE THROUGH TUESDAY INTO WEDNESDAY BEFORE NEXT SYSTEM IMPACTS THE AREA BY LATE WEDNESDAY THROUGH THURSDAY NIGHT. FIRST SHOT OF SEVERE WEATHER EXPECTED MONDAY...WITH GREATER CHANCE FOR SEVERE WEATHER EXPECTED WITH A STRONG STORM SYSTEM MOVING OUT INTO THE CENTRAL/NORTHERN PLAINS THURSDAY. WARM FRONT LOOKS TO BE IN PLACE ACROSS THE CWA BY THURSDAY AFTERNOON...WITH THE UPPER LOW CONTINUING TO DEEPEN AS IT CLOSES OFF OVER THE NORTHERN PLAINS BY 00Z FRIDAY. COUPLED JET STRUCTURE ALOFT TO HELP ENHANCE LIFT...WITH CAPE VALUES EXPECTED IN THE 3000 J/KG RANGE BY THAT AFTERNOON ACROSS THE WARM SECTOR. WITH MODELS CONTINUING TO REACH GREATER CONSISTENCY FROM RUN TO RUN AND WITH EACH OTHER...HAVE INCREASED POPS INTO THE LIKELY CATEGORY FOR MUCH OF THE CWA. OBVIOUSLY STILL TOO FAR TO NARROW DOWN THE FINER DETAILS...BUT ALL SIGNS POINTING TO AN ACTIVE DAY/NIGHT ACROSS MUCH OF THE AREA. SYSTEM TO THEN WRAP UP INTO FRIDAY AND MOVE NORTHEAST WITH SOME LINGERING DEVELOPMENT EXPECTED INTO FRIDAY AS SYSTEM EXITS THE REGION. ANOTHER BROAD TROUGH DEVELOPS ACROSS THE WESTERN US INTO THE WEEKEND...WITH SFC TROUGH AXIS IN PLACE ACROSS THE AREA SUNDAY. THEREFORE LOOKS LIKE THE ACTIVE PATTERN WILL CONTINUE WITH MORE CHANCES FOR THUNDERSTORMS SATURDAY INTO SUNDAY. && .AVIATION...02/00Z SFC RIDGE WL PASS ACRS IA THROUGH TONIGHT WITH WDSPRD VFR CONDITIONS IN THE STATE. LGT NORTHWEST WINDS WL BECOME VARIABLE OVERNIGHT. INCREASING MOISTURE ON MONDAY WITH CHANCES FOR THUNDERSTORMS INCREASING LATE IN THE PERIOD. PRIMARY FOCUS FOR CONVECTION WILL BE AFTER THE TAF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...COGIL/DONAVON LONG TERM...ALBRECHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 535 AM CDT SUN JUN 1 2008 IAZ070>075-081>086-092>097-021100- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 535 AM CDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...SOUTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...MAINLY WEST OF INTERSTATE 35. A RIVER FLOOD WARNING CONTINUES FOR THE SOUTH SKUNK RIVER AT OSKALOOSA. FOR MORE RIVER INFORMATION...REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS THROUGH THE PERIOD...MOST WIDESPREAD MONDAY INTO TUESDAY...THEN AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL THE MAIN THREAT. A POTENT STORM SYSTEM WILL LIKELY IMPACT THE AREA THURSDAY AFTERNOON AND NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND ISOLATED TORNADOES. IN ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>039-044>050-057>062-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 535 AM CDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTH OF INTERSTATE 80. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT WEST OF INTERSTATE 35. RIVER FLOOD WARNINGS CONTINUE FOR NUMEROUS POINTS IN THE OUTLOOK AREA. FOR MORE INFORMATION ON RIVER FLOODING PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS THROUGH THE PERIOD...MOST WIDESPREAD MONDAY INTO TUESDAY...THEN AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL THE MAIN THREAT. A POTENT STORM SYSTEM WILL LIKELY IMPACT THE AREA THURSDAY AFTERNOON AND NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING LARGE HAIL...DAMAGING STRAIGHT LINE WINDS...AND ISOLATED TORNADOES. IN ADDITION...SOME LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO AGGRAVATE THE ONGOING RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KINNEY
The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92160.